Fioricet overdose treatment

Fioricet is a prescription drug that includes the barbiturate butalbital, the pain reliever acetaminophen and caffeine.

What Are The Ingredients In Fioricet?

A combination medication is a drug which includes two or more pharmaceutical ingredients in a fixed dose. There are three ingredients in standard Fioricet: acetaminophen, butalbital, and caffeine. All three ingredients have different effects which combine to soothe headaches.

  • Acetaminophen is a medication which alleviates pain and reduces fever. It’s more widely-known by its brand name, Tylenol. Acetaminophen works by impairing the production of the prostaglandin chemical in the brain. This chemical activates pain signals in the nervous system.
  • Butalbital is a sedative barbiturate which stimulates the brain’s production of GABA. This neurotransmitter calms the nervous system by blocking signals among neurons. It also relaxes muscle tension in the head, thereby alleviating headaches. Butalbital is a Schedule III controlled substance in the United States.
  • Caffeine is a stimulant which raises a person’s blood pressure. While high blood pressure is not necessarily healthy, low blood pressure worsens headaches by causing blood vessels to expand and push against the brain. By raising raising blood pressure, caffeine causes blood vessels to constrict and increases blood flow. This effect helps relieve headaches.

With these three ingredients at work, Fioricet can be an effective source of headache relief. However, the medication also poses risks for side-effects, overdose, and addiction. For this reason, doctors usually refrain from prescribing Fioricet until safer over-the-counter medications fail to help their patients.

Fioricet is FDA-approved to treat tension headaches and is prescribed off-label to treat migraines. Fioricet, like all barbiturates, is associated with a high risk of developing dependence and addiction.

Even a few Fioricet pills can cause overdose symptoms, and Fioricet overdose is a medical emergency. If you suspect an overdose, call 911 immediately.

How Do Overdoses Occur?

Barbiturates are common drugs of misuse. People who have experienced a “Fioricet high” describe it as feeling “goofy” or “loopy.” Misuse of barbiturates, including Fioricet, is incredibly dangerous. Barbiturates are considered sedative-hypnotics that rapidly induce tolerance, meaning that higher doses of the drug are required to achieve the same effect. Tolerance is quickly followed by dependency and addiction. When Fioricet is co-used with other drugs or alcohol, the sedative-hypnotic effect increases and can quickly lead to respiratory depression, coma and even death.

The most dangerous component of Fioricet is the barbiturate butalbital. Fioricet pills contain 50 mg butalbital, and 1 g (20 pills) is considered a toxic dose for adults. In addition, each pill contains 325 mg acetaminophen and 40 mg caffeine. Toxic doses for these drugs are 30 tablets (10 g) and 25 tablets (1 g), respectively. The half-life of Fioricet is 35 hours, so multiple doses over the course of a few days can lead to a toxic buildup of these compounds.

Most Fioricet overdoses are associated with co-use of other drugs or alcohol, but it can be easy to overdose on Fioricet alone. Tension headaches are often treated with a prescription of six tablets per day, which is over 25% of the toxic dose. People who are struggling with severe tension headache pain may be predisposed to overdose in an attempt to ease their pain. People who take Fioricet for headaches may experience medication overuse headaches, or “rebound headaches.” Rebound headaches are as painful as a tension headache but do not respond to additional medication.

Fioricet should be used rarely, as directed and with extreme caution. Never use Fioricet if you have not been prescribed the medication, and do not share your prescription.

Fioricet Overdose Amount

Age, gender, overall health, genetics, and many other factors influence what amount of medication is dangerous. Therefore, a fatal dose for one person could be dangerous, but not deadly, for another. Because of this, pharmaceutical companies create guidelines for the maximum dose of a medication that anyone can safely take.

For Fioricet, the maximum daily dose is six tablets, spaced four hours apart. While taking more than this is considered an overdose, some people may not experience negative or dangerous effects when they exceed the maximum dosage.

Fioricet Overdose Signs and Symptoms

Fioricet overdose symptoms include:

  • Dizziness
  • Drowsiness
  • Lethargy
  • Confusion
  • Hypothermia
  • Hypotension
  • Respiratory depression, which can lead to coma and death
  • Potentially lethal hypovolemic shock (loss of blood flow), in extreme cases

Because Fioricet also has acetaminophen and caffeine, it is possible to overdose on these drugs as well. Acetaminophen overdose can cause liver failure, which causes symptoms of nausea, vomiting, lethargy and excessive sweating. Caffeine overdose can lead to insomnia, tremor, delirium and heart palpitations.

What Happens if You Overdose on Fioricet?

If Fioricet was the only drug consumed and the user is awake and alert, vomiting should be induced. However, many Fioricet overdoses are associated with other drugs or alcohol. Polysubstance overdoses are very dangerous, and treatment is dependent on the combination of drugs used.

Fioricet overdose is a potentially deadly medical emergency that must be treated by medical professionals. If you suspect an overdose, call 911 immediately.

Fioricet Overdose Deaths

Barbiturates were commonly prescribed in the 1960s and 1970s. Now, benzodiazepines have mostly replaced barbiturate prescriptions because they are much safer. Because of the reduction in prescription frequency, barbiturate overdose deaths are relatively rare today.

Statistics specific to barbiturate deaths are not readily available. According to the American Association of Poison Control Centers, however, the sedative/hypnotic/antipsychotic drug class (which includes barbiturates) was the fourth leading cause of poisoning in 2017. This drug class was responsible for 5.7% of poisonings, with nearly 150,000 exposures being reported. Some barbiturate deaths are purposeful, including suicide and capital punishment by lethal injection.

Fioricet Overdose Treatment

Fioricet overdose is a medical emergency that must be addressed by medical professionals. Because Fioricet overdose is often associated with respiratory depression, the first thing EMTs or doctors will do is ensure that the patient is able to breathe. Oxygen may be administered, and extreme cases may call for assisted or controlled ventilation. Intravenous fluids will typically be administered to prevent hypovolemic shock. In some cases, activated charcoal will be given to prevent acetaminophen-induced hepatotoxicity (liver failure).

If other drugs (particularly opioids) were also used, emergency protocols must take them into account. Barbiturate overdose treatment must be done by medical professionals.

Fioricet Overdose Prevention

The best way to prevent Fioricet overdose is to not use the drug. If you are prescribed Fioricet by your doctor, take it as prescribed. It should be used rarely and with caution. As with all barbiturates, Fioricet should never be taken daily.

Common side effects of Fioricet include dizziness and mild lethargy. If you (or someone else) have taken Fioricet as prescribed and are concerned with how you feel, call 911.

Barbiturate addiction can be extremely challenging to overcome. If you or a loved one is facing Fioricet dependency or addiction, The Recovery Village Ridgefield can help. Our multidisciplinary team is equipped to help you with the physical and psychological aspects of Fioricet detox and withdrawal. Our residential and outpatient programs have been successful in helping people overcome barbiturate addiction.

 

Leave a Reply

Your email address will not be published. Required fields are marked *